Connecticut, 2005

Flash Flooding in Connecticut, September 15, 2005

September 15, 2005 · NWS OKX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 15, 4:09 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 15, 4:09 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED MARINE
NATIONAL WEATHER SERVICE UPTON NY
509 AM EDT THU SEP 15 2005

...MUCH NEEDED RAINS ON THE WAY...

.NEAR TERM (TODAY AND TONIGHT)...
FORECAST AREA ALREADY SEEING THE IMPACTS OF HIGH PRECIPITABLE WATER
(AROUND 2 INCHES) IN A MARGINALLY UNSTABLE AIRMASS. DEEP-LAYERED
TROPICAL MOISTURE CONTINUES TO ADVECT NORTHWARD AHEAD OF HURRICANE
OPHELIA AND AROUND THE PERIPHERY OF THE WESTERN ATLANTIC RIDGE.
SHOWERS TRACKING NEWD ACROSS CT HAVE RESULTED IN LOCALIZED HEAVY
RAIN WITH OXC REPORTING 1.34 INCHES IN AN HOUR. CURRENT CONVECTION
ACROSS SOUTHERN CT REMAINS SCATTERED IN NATURE.

SEVERAL MODELS CONTINUE TO TREND TOWARD A MORE AMPLIFIED UPPER
TROUGH PUSHING INTO THE OHIO VALLEY THIS WEEKEND. THIS IN TURN IS
SLOWING THE UPPER PATTERN AND KEEPING RAIN THREATS IN THROUGH THE
UPCOMING WEEKEND. ADDITIONALLY...SHOULD THIS TREND HOLD TRUE...A
WESTWARD ADJUSTMENT TO OPHELIA IS POSSIBLE. PLEASE REFER TO THE
LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR FURTHER INFORMATION
ON OPHELIA.

COLD FRONT OVER THE OHIO VALLEY PRESSES EASTWARD TODAY AND INTO THE
FORECAST AREA LATE THIS AFTERNOON/EARLY THIS EVENING. THE FRONTAL
FORCING IN CONJUNCTION WITH A TROPICAL AIRMASS IS LIKELY TO RESULT
IN HEAVY SHOWERS. IN ADDITION...INVERTED TROF ALONG COASTAL PLAIN
SHOULD PROVIDE ENOUGH FOCUS FOR SHOWERS PRIOR TO THE ARRIVAL OF THE
COLD FRONT.
&&

.SHORT TERM (FRIDAY THROUGH SATURDAY)...
AFOREMENTIONED COLD FRONT STALLS ACROSS SOUTHERN NEW ENGLAND ON FRI
AS HEIGHTS BUILD ONCE AGAIN ACROSS THE REGION. THIS IS IN RESPONSE
TO THE UPPER TROUGH MOVING INTO THE OHIO VALLEY. SHOWERS WILL STILL
BE A GOOD BET THOUGH AS THE TROPICAL MOISTURE LIFTS UP AND OVER THE
FRONTAL BOUNDARY. LOCALIZED HEAVY RAINFALL WILL LIKELY PRODUCE URBAN
AND POOR DRAINAGE FLOODING. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE. LONG NARROW CAPES ON BUFKIT SOUNDINGS TYPICAL OF A
TROPICAL AIRMASS WITH HEAVY RAIN PRODUCING SHOWERS. RAINFALL COULD
BE ENHANCED ACROSS THE HIGHER TERRAIN OF THE LOWER HUDSON VALLEY AND
NORTHERN NJ IN A STRENGTHENING EASTERLY FLOW.

UPPER RIDGE BREAKS DOWN LATE FRI AS HURRICANE OPHELIA TRANSITIONS
INTO AN EXTRATROPICAL SYSTEM...TRACKING SOUTH AND EAST OF LONG
ISLAND. EASTERN SECTIONS OF THE ISLAND WILL LIKELY SEE BREEZY
CONDITIONS OUT OF THE ENE WITH THE POTENTIAL FOR SQUALLS IN THE
OUTER RAINBANDS.

FRONTAL BOUNDARY ASSOCIATED WITH THE UPPER TROUGH TO THE WEST WILL
MOVE THROUGH ON SAT WITH MORE SHOWERS ON TAP.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
UPPER TROUGH MOVES ACROSS FORECAST AREA SAT NIGHT WITH CONDITIONS
IMPROVING DURING THE DAY SUN. A RIDGE BEGINS TO BUILD INTO THE LOCAL
AREA FROM THE WEST. THUS...IMPROVING CONDITIONS EXPECTED THROUGH THE
FIRST PART OF THE EXTENDED. THIS RIDGE DOMINATES THE LOCAL AREA INTO
EARLY NEXT WEEK BEFORE IT SHIFTS OFFSHORE MONDAY NIGHT. MOISTURE
LEVELS INCREASE FROM MONDAY NIGHT ONWARD AS SOUTHERLY FLOW SETS UP.
WARM FRONT APPROACHING TUESDAY...DRIFTS UP THROUGH THE TRI-STATE
REGION BY LATE IN THE DAY PRESENTING A MINIMAL CHANCE OF SHOWERS.
THE LOCAL AREA REMAINS IN THE WARM SECTOR TUESDAY NIGHT AND
WEDNESDAY WITH A CONTINUING CHANCE OF SHOWERS.

DAYTIMES HIGHS 70 TO 75 FOR THE WEEKEND...CLIMB A BIT EACH DAY
THEREAFTER WITH THE WARMEST READINGS OF 80 TO 85 ON WEDNESDAY.
OVERNIGHT LOWS IN THE 50S TO AROUND 60S THROUGH EARLY NEXT
WEEK...THEN ALSO A SLOW RISE EACH NIGHT THEREAFTER.
&&

.AVIATION...
LIGHT ONSHORE FLOW WILL CONTINUE TO IMPORT MOISTURE LADEN AIR INTO
THE REGION TODAY. SHOWERS WILL BE LIKELY TODAY ACROSS THE AREA AS AN
APPROACHING SHORTWAVE/WEAK FRONT INTERACTS WITH THIS AIRMASS.

PREDOMINANTLY HIGH END MVFR/VFR VSBYS THROUGH THE FORECAST
PERIOD...HOWEVER...KJFK AND KHPN COULD BE LIFR AT TIMES THRU
11-12Z...AND KISP POSSIBLY IFR. CIGS ARE MORE OF A CHALLENGE EARLY
THIS MORNING AS THEY HAVE BEEN VARYING ACROSS THE AREA IN THIS
TROPICAL AIRMASS. MOST SPOTS GENERALLY MVFR OR LOWER THROUGH ROUGHLY
14Z...THEN MAINLY MVFR THEREAFTER. THERE SHOULD BE ENOUGH MOISTURE
AROUND TO PREVENT DECKS FROM SCATTERING OUT FOR ANY SIGNIFICANT
LENGTH OF TIME DESPITE DAYTIME HEATING.

LOOKS LIKE VSBYS AND CEILINGS WILL COME DOWN A LITTLE THIS EVENING
WITH THE LOSS OF DAYTIME HEATING AND A MOIST AIRMASS STILL IN PLACE.
BACKING WINDS WILL REMAIN ON THE LIGHT SIDE.
&&

.MARINE...
CWF DELAYED FOR 5 AM TPC OPHELIA ADVISORY...WHOSE TRACK AND 34-KT
WIND RADII HAVE SHIFTED FAR ENOUGH LEFT (WITH CLOSEST APPROACH 100
NM SE MONTAUK POINT SOME TIME LATE FRI NIGHT OR EARLY SAT MORNING)
TO POSSIBLY GRAZE FAR EASTERN WATERS WITH SUSTAINED TROPICAL STORM
FORCE WINDS.

WINDS AND SEAS ARE CURRENTLY BELOW SCA CRITERIA ON ALL WATERS...BUT
THIS WILL CHANGE FAIRLY SOON AS OPHELIA HEADS IN A GENERAL N-NE
DIRECTION OVER THE NEXT COUPLE OF DAYS. SEAS ON THE OCEAN WILL
LIKELY INCREASE TO 4-6 FT TONIGHT...THEN TO 6-10 FT OR HIGHER
FRI NIGHT.

RIGHT NOW WILL JUST HEADLINE SCA FOR THE OCEAN...BUT BASED ON TPC
TRACK AND INTENSITY FORECAST...A TROPICAL STORM WATCH COULD BE
ISSUED LATER TODAY OR TONIGHT FOR A PORTION OF THE WATERS...MOST
LIKELY ON THE OCEAN FROM MORICHES-MONTAUK.

TIDES ARE ASTRONOMICALLY HIGH. THE THREAT FOR MINOR COASTAL FLOODING
WILL INCREASE...AND BECOME MOST LIKELY FRI AND FRI NIGHT...POSSIBLY
INTO SAT.
&&

.HYDROLOGY...
TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTHWARD AND INTERACT
WITH AN APPROACHING COLD FRONT OVER THE GREAT LAKES. THIS FRONT WILL
PUSH INTO THE REGION THURSDAY NIGHT. THEREFORE...THERE IS THE
POTENTIAL FOR SOME MUCH NEEDED RAINFALL. AT THE PRESENT TIME...WE
ARE LOOKING AT A GENERAL ADDITIONAL RAINFALL TOTAL OF BETWEEN 1 AND
1 1/2 INCHES TODAY INTO SATURDAY. LOCALIZED HIGHER AMOUNTS POSSIBLE
DUE TO THE TROPICAL NATURE OF THE AIRMASS.

THE DRY SUMMER SEASON SHOULD HAVE THE LOCAL BASINS RATHER RECEPTIVE
FOR ANY RAINFALL. BUT LOCALLY 1 TO 3 INCHES OF RAIN HAS FALLEN OVER
NORTHEASTERN NEW JERSEY AND AROUND AN INCH OVER PORTIONS OF THE
LOWER HUDSON VALLEY AND SOUTHWEST CT WEDNESDAY EVENING. ADDITIONAL
RAINFALL IN THESE AREAS MAY PRESENT A GREATER LIKELIHOOD OF SOME
URBAN AND SMALL STREAM FLOODING ISSUES.
&&

.FIRE WEATHER...
THE THREAT FOR WILDFIRES WILL BE SEVERELY DIMINISHED OVER THE NEXT
SEVERAL DAYS DUE TO A PROLONGED PERIOD OF WETTING RAINS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA FOR HAZARDOUS SEAS TONIGHT-SUN MORNING...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 15, 4:47 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
547 AM EDT THU SEP 15 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-161000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
547 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

HURRICANE OPHELIA IS FORECAST TO TRACK APPROXIMATELY A HUNDRED
MILES TO THE SOUTHEAST OF MONTAUK POINT EARLY SATURDAY MORNING.
TROPICAL MOISTURE STREAMING NORTHWARD AHEAD OF OPHELIA WILL
INTERACT WITH AN APPROACHING COLD FRONT WITH THE POTENTIAL FOR
LOCALIZED HEAVY RAINFALL THIS AFTERNOON INTO TONIGHT. COASTAL
FLOODING AND MINOR BEACH EROSION MAY ALSO BE POSSIBLE STARTING
THIS EVENING. PLEASE REFER TO THE LATEST NATIONAL HURRICANE
CENTER ADVISORIES FOR FURTHER INFORMATION ON OPHELIA...OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL RAINFALL IS LIKELY WITH A FRONTAL SYSTEM STALLED OVER
THE AREA AND HURRICANE OPHELIA TRACKING APPROXIMATELY ONE HUNDRED
MILES TO THE SOUTHEAST OF MONTUAK POINT EARLY SATURDAY MORNING.
PARTS OF EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT WILL
BECOME BREEZY FRIDAY EVENING INTO SATURDAY MORNING WITH THE
POTENTIAL FOR SQUALLS IN ANY OUTER RAINBANDS. A COLD FRONT TO THE
WEST MOVES THROUGH ON SATURDAY WITH ADDITIONAL SHOWER ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-350-353-355-161000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
547 AM EDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE LATEST FORECAST TRACK FROM THE NATIONAL HURRICANE CENTER
PLACES OPEHELIA A HUNDRED MILES TO THE SOUTHEAST OF MONTAUK POINT
EARLY SATURDAY MORNING. THIS TRACK WILL RESULT IN INCREASED
WINDS/SEAS MOST LIKELY FROM FRIDAY THROUGH SATURDAY. PLEASE REFER
TO THE LATEST NATIONAL HURRICANE CENTER ADVISORIES FOR FURTHER
INFORMATION ON OPHELIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 15, 5:50 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
650 AM EDT THU SEP 15 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-151600-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
650 AM EDT THU SEP 15 2005

...MUCH NEEDED RAINS ON THE WAY...

A DEEP TROPICAL AIRMASS SURGING NORTHWARD AHEAD OF HURRICANE
OPHELIA AND AN APPROACHING COLD FRONT FROM THE OHIO VALLEY
WILL TEAM UP TO BRING THE AREA SOME MUCH NEEDED RAINFALL. THE
FORECAST AREA CAN EXPECT TO SEE 1 TO 2 INCHES OF RAINFALL OVER
THE NEXT FEW DAYS WITH LOCALLY HIGHER AMOUNTS.

WHILE THE AREA HAS BEEN RAIN-STRICKEN THIS PAST SUMMER...
LOCALLY HEAVY RAINFALL FELL ACROSS PARTS OF THE AREA YESTERDAY
EVENING. ADDITIONAL RAINFALL IN THESE AREAS MAY PRESENT A GREATER
LIKELIHOOD OF SOME URBAN AND SMALL STREAM FLOODING ISSUES.

THE LATEST TRACK FROM THE NATIONAL HURRICANE CENTER TRACKS
HURRICANE OPHELIA NORTHEAST ALONG THE OUTER BANKS OF NORTH
CAROLINA TODAY AND THEN BACK OUT INTO THE OPEN WATERS OF THE
ATLANTIC ON FRIDAY. OPHELIA IS FORECAST TO WEAKEN TO A TROPICAL
STORM...THEN BECOME EXTRATROPICAL AS SHE PASSES TO THE SOUTHEAST
OF MONTAUK POINT BY APPROXIMATELY ONE HUNDRED MILES EARLY SATURDAY
MORNING.

ACROSS EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT GUSTY WINDS
ARE LIKELY FRIDAY EVENING INTO SATURDAY MORNING WITH SQUALLS IN
SOME OF THE OUTER RAIN BANDS.

IN ADDITION...WE ARE AT A TIME OF HIGH ASTRONOMICAL TIDE. THIS
WILL LIKELY RESULT IN MINOR COASTAL FLOODING ALONG OCEAN FACING
BEACHES AND BACK BAYS AROUND THE TIMES OF HIGH TIDE BEGINNING THIS
EVENING AND CONTINUING INTO FRIDAY NIGHT.

STAYED TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEB SITE AT
WEATHER.GOV/NYC FOR FURTHER DETAILS AND UPDATES.

The radar

The Brookhaven radar (KOKX), 56 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
September 15, 7:15 AM EST to 7:45 AM EST
Where
Fairfield County, Darien
Reported by
TRAINED SPOTTER
Coordinates
41.083, -73.467

Torrential downpours caused flash flooding of streets. Major streets became impassible.

Flash Flood, New London

When
September 15, 2:00 PM EST to 2:30 PM EST
Where
New London County, New London
Reported by
NEWSPAPER
Coordinates
41.350, -72.100

Torrential rains caused flash flooding of streets in New London. Flash flooding of State Street poured into businesses. The torrential rains were caused by the interaction of offshore Tropical Storm Ophelia and a cold front to the west of CT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474915, 5474914.